British Lung Foundation
33,762 members41,219 posts

Pirfenidone

Hi folks

Not been on here for a while as I've had a lot of ups and downs but still fighting .

I was wondering if those of you out there who are on Pirfenidone suffer from side affects of the drug? I've read that it does cause a lot of issues mainly gastro problems, but I wanted to know from the people actually using it

Many Thanks In Advance

Keep sucking it in?

Plumbob

19 Replies
oldestnewest

Hi Plumbob, I can't answer your question but just wanted to say it's lovely to hear from you, especially as I know how unwell you are, it's still nice to know you are still fighting on.

Take care xx

3 likes
Reply

Their gonna have to drag me out of here Casper ? Wife always telling me I'm a stubborn S.O.B. Hope your staying as well as possible ?

1 like
Reply

I'm mogging on Plumbob. My lungs are not my main problem yet, it's the flaming Fibro that's making life difficult.

There's nothing wrong with being stubborn, that's why your such a fighter. xx

1 like
Reply

Hi Plumbob sorry can't help you with the medication never took it but it is great to see you take care 😊

2 likes
Reply

Hello Plumbob, glad you are still fighting on and hope you get answers to the medication question soon. Take care xxxxx 😘

2 likes
Reply

Cheers Sassy according to records I shouldn't have seen xmas but I'm aiming to be around a while yet? Take care

3 likes
Reply

It's lovely to hear from you and I hope you get the information you are looking for. :)

3 likes
Reply

I'm not sure whether or not this is helpful? It's the NICE guidance for this drug.

nice.org.uk/guidance/ta282/...

Reply

Thanks for info Mummy but I've looked at NICE and other links and just wanted to get feedback from actual users of the drugs rather than clinical statistics ?

Cheers

Plumbob

1 like
Reply

I am so glad to see you, Owen. Never stop being a stubborn SOB 😉

2 likes
Reply

Same here Owen, very nice to see you posting. Sorry about your ups and down, hoping the ups gave been good.

Try writing perfenidone in the search bar, all the historical info should come up. I do recall questions & answers on it over time.

All the very best to you. Peege

1 like
Reply

Cheers peege I will do that because I think feedback from users is more precise than clinical statistics

Take Care

Owen

2 likes
Reply

Hi Plumbob, I used to take Pirfenidone but couldn't tolerate it as I felt nauseous all of the time. I wasn't actually sick but felt as if I was just about to be sick all of the time. I got on better with Nintedanib but not everyone responds the same way. You really need to try it and see how it affects you.

Helen

2 likes
Reply

Thanks Helen -Did you find that the Pirfenidone / Nintedanib eased your issues much. I'm on borrowed time and don't want to spend what I have left in discomfort with additional medication just to ease symptoms

Take care

1 like
Reply

Hi Plumbob, to be honest it's difficult to say what effect the medication had. At my last appointment, the consultant said that my condition had remained the same for 6 months but he felt that it was too early to say whether it was due to the medication.

Good luck with whatever you decide.

Helen

1 like
Reply

Great to see you again, Plumbob.

1 like
Reply

If you are asking this to decide on whether or not you should start Pirfenidone then my advice would be to take the Pirfenidone and see what happens. For some people there are no detectable side effects, for most people side effects are quite mild and for only a few people (1:10 ?) the side effects are bad enough that they have to stop. There is no way of predicting which category you will fall into until you try the medicine. If you do start Pirfenidone and have side effects then be aware that for a lot of people side effects disappear with time or become less and less noticeable.

In term of personal experience, a friend of mine took Pirfenidone for 2 years and claimed to have no side effects at all but he had a pretty robust constitution and could drink legendary amounts of whisky without a hangover.

In my case I've been taking Pirfenidone since October 2016 and the side effects were initially moderately unpleasant and I had to increase dose very slowly (much slower than recommended). Nausea (feeling I was about to be sick) was worst side effect but I only had that twice. The rest of the time the main side effects was GI discomfort (feeling of full stomach and general loss of appetite). I have hiatus hernia and sure that contributes to this side effect. Other short term side effects I had that might be due to drug were very mild headaches, "burning" ears, fatigue/tiredness (weird waking dreams in evening) and a loss of taste and appetite. I did stop drug for few days just after I reached the full dose (just felt awful) but I was having a disease exacerbation of sorts at the time so I have no idea if that was the drug or just the disease exacerbation. Since then the side effects have become less and less noticeable and at times am not aware I am even on it. The only side effect that has persisted is the loss or dulling of taste. Most foods I liked (curry, wine, generally spicy food) have little or no taste or just do not taste nice anymore. I also have to make sure I don't eat too much or eat anything after 6-7pm or else I have bad reflux but can't be sure if this is due to the drug or my hernia.

As far as other common side effects are concerned I have had no lower GI incidents, no rash and, so far, no obvious UV responses but then it is Winter at present.

2 likes
Reply

Thanks for that Salmo it is appreciated and noted. I am like your friend and have a very strong constitution (think it came from my rugby playing days??). My predicament is that I am on borrowed time and do I try the drug with possibility of having the side affects, not knowing how long or if it will extend my life or just carry on without to much discomfort until the inevitable ??

Cheers

Owen

Reply

I'd say its worthwhile trying the drug and also possibly considering switching to Ofev if Pirfenidone fails you due to side effects. You will know within a few weeks just how its going to affect you and within 2-3 months you will certainly know if you can tolerate the drug long term. The evidence it will slow disease in some folk is pretty good and it would seem a waste not to at least give it a go.

2 likes
Reply

You may also like...